Texas, 2008Hail and Damaging Wind in Texas, August 20, 2008
August 20, 2008 · NWS EPZ · 2 events in 1 county or zone
An upper trough provided dynamics and a veering vertical wind shear profile that led to severe mulitcell and supercell thunderstorms. This resulted in damaging winds and golfball size in eastern El Paso County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $370,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper trough provided dynamics and a veering vertical wind shear profile that led to severe mulitcell and supercell thunderstorms. This resulted in damaging winds and golfball size in eastern El Paso County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before the first event at Aug 20, 2:09 PM MST, 5 hours 1 minute earlier.
Area forecast discussion, Aug 20, 2:09 PM MST, 5 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
309 PM MDT WED AUG 20 2008
.SYNOPSIS...
MODERATE MOISTURE LEVELS AND AN UPPER-LEVEL SHORTWAVE PASSING OVER
THE REGION THIS EVENING WILL WORK WITH DAYTIME HEATING TO PRODUCE
SCATTERED EVENING THUNDERSTORMS TONIGHT. TOMORROW A RIDGE OF HIGH
PRESSURE BUILDING OVER NEW MEXICO WILL WARM TEMPERATURES AND DRY
OUT THE ATMOSPHERE. THIS WILL TEND TO INHIBIT MOST OR ALL STORM
ACTIVITY FOR A COUPLE OF DAYS. BY SUNDAY AND ESPECIALLY EARLY NEXT
WEEK MOISTURE WORKS BACK INTO THE REGION TO AGAIN INCREASE
THUNDERSTORMS CHANCES ACROSS THE REGION.
&&
.DISCUSSION...
WATER VAPOR SHOWS A NICELY DEFINED SHORTWAVE DISTURBANCE WORKING
FROM WEST TO EAST ACROSS THE REGION TODAY. DESPITE SOMEWHAT LOWER
ATMOSPHERIC MOISTURE OVER THE REGION...THIS SYSTEM IS WORKING
EFFICIENTLY WITH OROGRAPHIC AND THERMAL LIFTING AT LOW LEVELS TO
PRODUCE SCATTERED THUNDERSTORMS OVER THE GILA HIGH COUNTRY AND
THE BLACK RANGE. EXPECT MORE DEVELOPMENT TO WORK SE INTO THE HILLS
AND LOWLANDS OF LUNA...DONA ANA...OTERO...EL PASO...AND HUDSPETH
COUNTIES LATER THIS AFTERNOON AND INTO THE EVENING HOURS. PROG
MODELS SOUNDINGS INDICATE ENOUGH MOISTURE AND HEATING TO
DESTABILIZE THE ATMOSPHERE...AND THE UPPER LEVEL SUPPORT OF THE
SHORTWAVE SHOULD ENHANCE DEVELOPMENT. EXPECT THAT A FEW OF THESE
STORMS MAY BECOME STRONG TO SEVERE. ALREADY GOT A STRONG STORM
RESULTING IN A REPORT OF 1/2 HAIL OVER SAN LORENZO.
THURSDAY THROUGH SATURDAY HIGH PRESSURE ALOFT BUILDS OVER NEW
MEXICO OUT OF THE SW. THIS WILL HELP TO BOTH DRY OUT AND WARM UP
THE ATMOSPHERE. LOWLAND TEMPS WILL RISE INTO THE UPPER 90S.
CHANCES FOR RAIN AND STORMS WILL BE SIGNIFICANTLY DIMINISHED FOR
THOSE THREE DAYS.
LATE IN THE WEEKEND THE UPPER HIGH RETREATS BACK TO THE SOUTHWEST
OVER SOUTHERN AZ. RESULTING NORTHERLY FLOW ALOFT SHOWS THE
POTENTIAL TO STEER UPPER-LEVEL DISTURBANCES OVER THE AREA. IN
ADDITION LOW AND MID LEVEL SE-E FLOW ADVECTS MOISTURE BACK INTO
THE REGION...ESPECIALLY THE EASTERN HALF OF THE CWFA. THUS EXPECT
AN INCREASE IN STORM CHANCES AND AREAL COVERAGE BEGINNING MONDAY.
&&
.AVIATION...
VALID 21/0000Z - 22/0000Z
AN UPPER LEVEL DISTURBANCE...MOST EASILY ANALYZED UP AROUND 300 MB
OR SO...WILL SWEEP ACROSS NM THIS AFTERNOON AND EARLY EVENING. AS
OF 20Z... ALREADY SEEING RAPID CONVECTIVE GROWTH OVER THE GILA. 12Z
NAM AND U OF AZ WRF SUGGEST CONVECTION WILL PUSH SOUTH AND EAST INTO
THE DESERTS THIS EVENING. 12Z RAOB INDICATES MODERATELY UNSTABLE
AIRMASS OVER EPZ... AND GPS PWAT VALUES SUGGEST NO SIGNIFICANT
DRYING HAS OCCURRED SINCE THEN. SO WHILE CONDITIONS WILL MAINLY BE
VFR... EXPECT A WINDOW FROM ABOUT 21-03Z WHERE THUNDERSTORMS COULD
AFFECT THE LOWLANDS. DMN/TCS WOULD BE EARLIEST...LRU/ELP LATER.
DRIER AIRMASS SHOULD RESULT IN DECREASE IN COVERAGE FOR LATER IN THE
WEEK.
&&
.FIRE WEATHER...
UPPER DISTURBANCE HIGH ALOFT WILL SWEEP ACROSS NM THROUGH THIS
EVENING... ALREADY RESULTING IN WIDESPREAD TSRA OVER AN ALREADY
SATURATED GILA NATL FOREST. MODELS AND OBSERVATIONS SUGGEST STORMS
WILL LIKELY SURVIVE INTO THE DESERT LOWLANDS THIS EVENING... HELPED
ALONG BY UPPER FORCING. DRIER CONDITIONS AND WARMER TEMPERATURES
WILL SET IN FOR THE END OF THE WEEK...WITH MIN RH VALUES POSSIBLY
DROPPING BELOW 20 PERCENT BY FRI AFTERNOON. BY THE WEEKEND...
NORTHEASTERLY FLOW ALOFT SHOULD BRING INCREASING CONVECTIVE COVERAGE
TO THE HIGHER ELEVATIONS...WHILE IT MAY TAKE A BIT LONGER FOR THE
LOWLANDS TO MOISTEN BACK UP.
&&
.PRELIMINARY POINT TEMPS/POPS...
EL PASO 69 96 72 98 73 / 30 10 10 10 0
SIERRA BLANCA TX 64 93 66 95 67 / 30 10 10 10 0
LAS CRUCES 67 96 69 98 70 / 30 10 10 10 0
ALAMOGORDO 67 93 69 95 69 / 30 10 10 10 0
CLOUDCROFT 49 75 51 77 50 / 30 20 20 20 10
TRUTH OR CONSEQUENCES 67 93 65 96 68 / 30 10 10 10 0
SILVER CITY 60 90 61 91 63 / 20 10 10 10 10
DEMING 67 95 68 97 68 / 20 10 10 10 0
LORDSBURG 66 95 67 97 67 / 20 10 10 10 0
&&
.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&
14/25 BIRD/HARDIMAN
Hazardous weather outlook, Aug 20, 10:00 AM MST, 9 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
1100 AM MDT WED AUG 20 2008
NMZ022>025-030>032-TXZ055-056-211715-
SOUTHWEST MOUNTAINS/LOWER GILA REGION-SIERRA COUNTY LAKES REGION-
TULAROSA BASIN/SOUTHERN DESERT-SOUTHERN SACRAMENTO MOUNTAINS-
SOUTHWEST DESERT/BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
SOUTHERN DESERT-EL PASO-HUDSPETH-
1100 AM MDT WED AUG 20 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NEW MEXICO...SOUTHWEST NEW MEXICO AND SOUTHWEST TEXAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT
SCATTERED AFTERNOON THUNDERSTORMS OVER THE MOUNTAINS AND ISOLATED
THUNDERSTORMS OVER THE LOWLANDS. THE STRONGEST STORMS COULD
PRODUCE 60 MPH WIND GUSTS AND NICKEL SIZE HAIL.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
GENERALLY STORM-FREE DAYS EXPECTED ACROSS THE AREA FRIDAY AND
SATURDAY. ONLY VERY SLIGHT CHANCES FOR RAIN THOSE DAYS AS STRONG
HIGH PRESSURE CENTERS OVER NEW MEXICO. SUNDAY THROUGH TUESDAY
MOISTURE LEVELS INCREASE A BIT AS THE UPPER HIGH SHIFTS WESTS. THIS
SHOULD ALLOW A RETURN OF AFTERNOON AND EVENING THUNDERSTORMS
SCATTERED OVER THE MOUNTAINS AND ISOLATED OVER THE LOWLANDS.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS SHOULD REPORT HAZARDOUS WEATHER TO THIS OFFICE OR LOCAL
LAW ENFORCEMENT.
BIRD
In the hours before
Local storm report, Aug 20, 4:19 PM MST, 2 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EL PASO TX
519 PM MDT WED AUG 20 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0325 PM FLASH FLOOD 9 WNW MIMBRES 32.91N 108.12W
08/20/2008 GRANT NM PUBLIC
WATER RESCUE OF AKLAN HILL ROAD. AT LEAST 3 TO 4 INCHES
OF WATER ON SECTIONS OF HIGHWAY 35 NORTH OF MIMBRES.
0350 PM HAIL WINSTON 33.35N 107.51W
08/20/2008 E1.75 INCH SIERRA NM PUBLIC
GOLFBALL SIZED HAILSTONES REPORTED NEAR TOWN.
0449 PM FLOOD 1 NW SILVER CITY 32.79N 108.28W
08/20/2008 GRANT NM LAW ENFORCEMENT
FLOOD WATERS HAVE MADE CAIN DRIVE IS IMPASSABLE.
&&
TRIPOLISpecial weather statement, Aug 20, 6:54 PM MST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
754 PM MDT WED AUG 20 2008
TXZ055-210300-
EL PASO-
INCLUDING THE CITY OF...EL PASO
754 PM MDT WED AUG 20 2008
AT 745 PM...NATIONAL WEATHER SERVICE RADAR DETECTED A THUNDERSTORM
DEVELOPING OVER THE GREATER EL PASO AREA. LOCALLY HEAVY
RAINFALL...SMALL HAIL...AND FREQUENT LIGHTNING ARE THE MAIN
THREATS WITH THIS STORM. FLOODING MAY OCCUR IN UNDERPASSES...ACROSS
LOW SPOTS ON THE ROAD...AND ALONG DRAINAGES OFF THE FRANKLIN
MOUNTAINS.
STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR
THE LATEST UPDATES AS THE WEATHER CAN CHANGE RAPIDLY.
TRIPOLI
Hail, El Paso
- When
- August 20, 7:10 PM MST to 7:25 PM MST
- Where
- El Paso County, 4.18 mi SE of (Elp)el Paso Intl Ar
- Measured
- 1.75 in hail
- Property damage
- $350,000
- Reported by
- Trained Spotter
- Coordinates
- 31.758, -106.329
Wind-driven golfball size hail damaged many vehicles at auto dealerships and broke windows at residences.
Thunderstorm Wind, El Paso
- When
- August 20, 7:30 PM MST
- Where
- El Paso County, 6.59 mi ENE of Socorro
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Newspaper
- Coordinates
- 31.685, -106.196
A roof was blown off of a house in Horizon City.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Nevada, August 20, 20081 death · 1 event
- Flooding in Florida, August 20 to 27, 2008$970,000 · 3 events
- Flash Flooding and Damaging Wind in Texas, August 20, 2008$30,000 · 52 kt wind · 3 events
- Flash Flooding and Hail in New Mexico, August 20, 2008$1,000 · 1.75 in hail · 6 events
- Flash Flooding and Hail in New Mexico, August 20, 2008$7,000 · 1.75 in hail · 3 events
- Tornado and Hail in Colorado, August 20, 2008EF0 · 3 events
- Hail in Colorado, August 20, 20080.88 in hail · 2 events
- Marine Thunderstorm Wind in Gulf of Mexico, August 20, 20081 event
- Damaging Wind in North Carolina, August 20, 200850 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 134131, 134135.